Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 26, 2016, 2:44 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 2:44 PM MDT (20:44 UTC)
- Expired
- Aug 26, 2016, 3:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:02 PM MDT | HAIL 0.88 | Thermopolis, WY | DIME TO NICKEL SIZE HAIL. UP TO ONE INCH DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS55 KRIW 262044
SVRRIW
WYC017-262130-
/O.NEW.KRIW.SV.W.0039.160826T2044Z-160826T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT FRI AUG 26 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...
* UNTIL 330 PM MDT
* AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
THERMOPOLIS...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...SOME HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
315 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HOT
SPRGS COUNTY THERMOPOLIS AIRPORT AND THE HOT SPRINGS COUNTY
FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4363 10860 4377 10848 4371 10814 4350 10809
TIME...MOT...LOC 2042Z 299DEG 21KT 4363 10838
HAIL...1.00IN
WIND...60MPH
$$
LIPSON1 follow-up statement
484
WWUS55 KRIW 262122
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
322 PM MDT FRI AUG 26 2016
WYC017-262130-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-160826T2130Z/
HOT SPRINGS-
322 PM MDT FRI AUG 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOT SPRINGS
COUNTY WILL EXPIRE AT 330 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HAIL TO
NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4363 10860 4377 10848 4371 10814 4350 10809
TIME...MOT...LOC 2119Z 299DEG 21KT 4363 10838
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:10 AM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 26, 11:10 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion...Update National Weather Service Riverton WY 1110 AM MDT FRI AUG 26 2016 .SHORT TERM...Today Through Sunday Night A trough axis continues to move through the area this morning, with some continued shower and thunderstorm activity anticipated across the eastern half of the state. A drier west-northwest flow will develop over the area late tonight to help taper off remaining shower activity. A shifting flow is then anticipated over the area through the weekend as a ridge develops over the state. Widespread dry conditions are anticipated across the state. Temperatures will be able to warm under the current pattern. Periods of gusty wind may be possible across southern and western Wyoming on Saturday afternoon. The combination of dry conditions, warming temperatures, and gusty wind may increase fire weather behavior for areas impacted with the stronger wind. Stay tuned for updates regarding this potential weekend threat. .LONG TERM...Monday Through Friday Synopsis...Dry weather with above normal temperatures and generally light wind are expected Monday and Tuesday. Southwest flow will bring chances of showers and thunderstorms across the west and south Wednesday through Friday. Southwest winds will increase Wednesday through Friday bringing elevated fire weather conditions to portions of south and central Wyoming. A cooling trend is expected toward the end of the week. Discussion...The synoptic pattern to start this period on Monday features a ridge across the east central Pacific, upper trough off the west coast, and broad ridge from the Rockies across the southern and central U.S. Upper trough is expected dig along the west coast through Thursday with upper ridge amplifying across the central U.S. in response. Deterministic runs of the GFS and ECMWF continue to be more progressive moving west coast trough inland than their ensemble means, but have trended slower. Backing flow is shown to draw up some sub-tropical moisture into southern Wyoming by Wednesday, while SW flow ejects a series of shortwaves NE across the Intermountain West into the northern Rockies. Thus, low chances of showers and thunderstorms expand across the south and west Wednesday through Friday while most of central Wyoming is expected to be under the influence of drier SW flow. Lee side trough will be a surface feature Wednesday through Friday with breezy conditions expected across Sweetwater, SE Fremont and Natrona counties along with elevated to possibly critical fire weather conditions. && .AVIATION.../18Z ISSUANCE/ Isolated to locally scattered convection is expected this afternoon across the entire area with the best shot for thunderstorms along and east of the Divide. Winds will generally be light except for gusty and erratic winds to 35KT associated with thunderstorms. Convection is expected to dissipate by 06Z Saturday. VFR conditions are expected except for brief MVFR/IFR conditions in fog or convection. Mountain tops will occasionally be obscured. Mainly VFR conditions are expected during the day Saturday. && .FIRE WEATHER... Lingering showers and thunderstorms will be found today, as a wave of low pressure works its way through the remainder of the state. Gusty wind and small hail may be possible with any storm development today. A drier flow is expected behind the exit of this system...with dry and warming conditions generally anticipated this weekend. The opportunity for some afternoon gusty wind will be found across southern and western Wyoming Saturday afternoon. This may increase fire behavior across portions of the state, though this situation will continue to be monitored. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...Branham LONG TERM...AEM AVIATION...WM/Lipson FIRE WEATHER...Branham
Hazardous weather outlook, Aug 26, 1:54 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 154 PM MDT FRI AUG 26 2016 WYZ001>020-022>030-271100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 154 PM MDT FRI AUG 26 2016 ...FIRE WEATHER WATCH FOR MUCH OF CENTRAL AND WESTERN WYOMING IN EFFECT FROM 12 NOON SATURDAY THROUGH 8 PM SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE DAY...WITH COVERAGE STEADILY INCREASING THIS AFTERNOON. GUSTY WIND...HEAVY RAIN...AND SMALL HAIL WILL BE POSSIBLE WITH STORMS TODAY. LIGHT SNOW WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...WARM...DRY AND WIND CONDITIONS WILL BE PRESENT ACROSS SOUTHERN AND WESTERN WYOMING. THIS MAY RESULT IN ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS. WEDNESDAY AND THURSDAY...SLIGHT CHANCES OF THUNDERSTORMS SOUTH AND WEST. BREEZY AND WARM CONDITIONS WILL BRING ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH AND CENTRAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES AND WIND GUSTS OVER 45 MPH. TEAM RIVERTON
In the hours before
Special weather statement, Aug 26, 1:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MDT FRI AUG 26 2016
WYZ005-007-262015-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
148 PM MDT FRI AUG 26 2016
...SPECIAL WEATHER STATEMENT...
AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
NORTH OF ANCHOR DAM...OR 27 MILES SOUTH OF MEETEETSE...MOVING EAST
AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE LIKELY WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LEGEND ROCK STATE PETROGLYPH SITE AROUND 210 PM MDT.
HAMILTON DOME AROUND 215 PM MDT.
LAT...LON 4384 10840 4360 10853 4375 10888 4376 10888
4377 10889 4379 10889 4378 10886 4381 10886
4382 10882 4383 10883 4384 10882 4384 10885
4387 10883
TIME...MOT...LOC 1946Z 292DEG 17KT 4377 10878
LIPSONSpecial weather statement, Aug 26, 2:23 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 223 PM MDT FRI AUG 26 2016 WYZ005-007-262045- SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- 223 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY UNTIL 245 PM MDT... AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMILTON DOME...OR 14 MILES WEST OF THERMOPOLIS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND 245 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOT SPRGS COUNTY THERMOPOLIS AIRPORT AND THE HOT SPRINGS COUNTY FAIRGROUNDS... LAT...LON 4364 10865 4381 10857 4380 10802 4347 10816 TIME...MOT...LOC 2021Z 288DEG 26KT 4370 10850 LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:06 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 25, 6:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Aug 25, 7:00 PM MDT | Special Weather Statement | RIW | 45 min | |
| Aug 25, 7:36 PM MDT | Special Weather Statement | RIW | 39 min | |
| Aug 25, 8:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Aug 25, 8:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 25, 9:00 PM MDT | Special Weather Statement | RIW | Natrona | 45 min |
| Aug 26, 1:29 PM MDT | Fire Weather Watch | RIW | Fremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 5 more | 12 hr |
| Aug 26, 1:48 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 26, 2:23 PM MDT | Special Weather Statement | RIW | Hot Springs | 22 min |
| Aug 26, 3:03 PM MDT | Tornado Warning | RIW | Hot Springs | 17 min |
| Aug 26, 3:05 PM MDT | Tornado Warning | RIW | Hot Springs | 12 min |
| Aug 26, 3:28 PM MDT | Special Weather Statement | RIW | Washakie | 32 min |
| Aug 26, 3:51 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Aug 26, 4:13 PM MDT | Special Weather Statement | RIW | 32 min | |
| Aug 26, 4:39 PM MDT | Special Weather Statement | RIW | Sweetwater | 36 min |
| Aug 26, 4:46 PM MDT | Special Weather Statement | RIW | Natrona | 29 min |
| Aug 26, 4:51 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Aug 26, 5:07 PM MDT | Special Weather Statement | RIW | Natrona | 23 min |
| Aug 26, 5:13 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Aug 26, 5:16 PM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 26, 5:30 PM MDT | Special Weather Statement | RIW | Natrona | 60 min |
| Aug 26, 5:46 PM MDT | Special Weather Statement | RIW | Natrona | 14 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.